Texas, 2009

Hail and Damaging Winds in Texas, June 2, 2009

June 2, 2009 · NWS MAF · 3 events in 3 counties and zones

A dryline moved across West Texas on this day, resulting in thunderstorm development across the region. In addition to the dryline, a cold front also approached the area from the north providing an additional focus for thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A dryline moved across West Texas on this day, resulting in thunderstorm development across the region. In addition to the dryline, a cold front also approached the area from the north providing an additional focus for thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 2, 2:28 PM CST, 47 minutes earlier.

Area forecast discussion, Jun 2, 2:28 PM CST, 47 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
328 PM CDT TUE JUN 2 2009

.DISCUSSION...
CORRECTED TO READ WESTERN OKLAHOMA INSTEAD OF EASTERN OKLAHOMA.

00Z SOUNDING FROM YESTERDAY SHOWED MID LEVEL CAP THAT PREVENTED
CONVECTION FROM DEVELOPING. TODAY THERE IS MOISTURE INCREASING IN
THE MID LEVELS WHICH IS HELPING CONVECTION TO DEVELOP IN THE
MOUNTAINS WEST OF THE PECOS RIVER. HOWEVER THE MAIN AREA TO KEEP AN
EYE ON IS AN OUTFLOW BOUNDARY FROM CONVECTION IN THE PANHANDLE AND
WESTERN OKLAHOMA THIS MORNING APPROACHING THE NORTHEASTERN CWA.
THUNDERSTORMS ARE RAPIDLY DEVELOPING ALONG THIS BOUNDARY AND THE
OUTFLOW FROM THESE STORMS WILL KEEP PUSHING IT SOUTH WITH FURTHER
CONVECTIVE DEVELOPMENT LIKELY. MARGINALLY SEVERE STORMS ARE
POSSIBLE WEST OF THE PECOS...BUT ONCE AGAIN THE GREATEST SEVERE
POTENTIAL WILL LIE NORTHEAST OF MAF WHERE NAM SHEAR VALUES OF
40KTS AND CAPE OF 2.5KJ/KG ARE LOCATED. ISOLATED BRIEF TORNADOES
WILL BE POSSIBLE...BUT PERHAPS THE BIGGER THREAT COULD BE VERY
LARGE AND DAMAGING HAIL.

A WEAK SHORTWAVE WILL KEEP CONVECTION GOING A LITTLE LONGER THAN
USUAL TONIGHT ESPECIALLY IN THE EASTERN CWA...BUT INCREASING
STABILITY WILL ULTIMATELY DIMINISH CONVECTION OVERNIGHT. A COLD
FRONT WILL MOVE THROUGH TOMORROW AND COULD SERVE AS A FOCUS FOR
CONVECTION TOMORROW AFTERNOON MAINLY ALONG THE TRANS PECOS
REGION...HOWEVER A MORE STABLE BOUNDARY LAYER WILL GREATLY REDUCE
THE SEVERE THREAT FROM TODAY. BY THE END OF THE WEEK AN UPPER
LEVEL RIDGE WILL STRENGTHEN AND CENTER OVER WEST TEXAS INHIBITING
STORM DEVELOPMENT AND CAUSING TEMPS TO RISE INTO THE UPPER 90S AND
100S. THIS RIDGE WILL SLOWLY MOVE EAST BY EARLY NEXT WEEK WHICH
SHOULD ALLOW FOR A RETURN OF SOUTHWEST FLOW ALOFT AND MAX TEMPS TO
DROP SLIGHTLY. COULD SEE SPORADIC CONVECTION DEVELOP ONCE AGAIN
LATE IN THE PERIOD WITH THE RETURN OF SW UPPER FLOW...BUT FOR NOW
WILL LEAVE IT OUT OF THE FORECAST.

HENNIG

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              65  81  63  89  /  50  10  10  10
CARLSBAD NM                61  87  60  93  /  10  10  20  10
DRYDEN TX                  68  90  70  93  /  40  30  30  10
FORT STOCKTON TX           64  88  63  91  /  40  20  20  10
GUADALUPE PASS TX          61  89  57  92  /  10  10  20  10
HOBBS NM                   60  85  63  92  /  10  10  20  10
MARFA TX                   55  85  52  88  /  20  20  20  20
MIDLAND INTL AIRPORT TX    64  84  63  91  /  40  10  10  10
ODESSA TX                  65  84  64  91  /  40  10  10  10
WINK TX                    66  90  64  96  /  20  10  20  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

44/10
Hazardous weather outlook, Jun 2, 2:57 PM CST, 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
357 PM CDT TUE JUN 2 2009

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-032100-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
357 PM CDT TUE JUN 2 2009 /257 PM MDT TUE JUN 2 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON...FROM THE DAVIS
MOUNTAINS THROUGH THE STOCKTON PLATEAU AND LOWER TRANS
PECOS. A CHANCE OF THUNDERSTORMS ALSO EXISTS THROUGH THE PERMIAN
BASIN AND WESTERN LOW ROLLING PLAINS. THUNDERSTORMS CHANCES WILL
INCREASE TO LIKELY TONIGHT AND SHIFT TO THE NORTHEAST PERMIAN
BASIN AND WESTERN LOW ROLLING PLAINS. SOME OF THESE STORMS ARE MAY
BECOME SEVERE...SOME OF THE STRONGER STORMS WILL BE ACCOMPANIED
BY HAIL AND HEAVY RAIN...WHICH COULD LEAD TO FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE EASTERN
PORTION OF THE AREA WEDNESDAY.  THESE ARE EXPECTED TO REMAIN BELOW
SEVERE LIMITS.

.SPOTTER INFORMATION STATEMENT...

40 PERCENT CHANCE OF SPOTTER ACTIVATION.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jun 2, 12:50 PM CST, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
150 PM CDT TUE JUN 2 2009

TXZ075-021930-
PECOS-
150 PM CDT TUE JUN 2 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR EAST CENTRAL PECOS COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 1 MILE SOUTHWEST OF BAKERSFIELD AT
150 PM CDT...MOVING EAST AT 5 MPH. ADDITIONAL STRONG THUNDERSTORMS
WERE RAPIDLY DEVELOPING 13 MILES SOUTH OF BAKERSFIELD...AND MOVING
EAST AT 5 MPH.

GUSTY WINDS TO 50 MPH...HAIL...HEAVY RAIN...AND DEADLY LIGHTNING ARE
POSSIBLE WITH THESE STORMS.
Special weather statement, Jun 2, 1:04 PM CST, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
204 PM CDT TUE JUN 2 2009

TXZ079>081-021945-
PRESIDIO VALLEY-BIG BEND AREA-MARFA PLATEAU-
204 PM CDT TUE JUN 2 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTHEASTERN PRESIDIO AND WEST
CENTRAL BREWSTER COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 20 MILES NORTHEAST OF BIG BEND
RANCH STATE PARK AT 202 PM CDT...MOVING NORTHEAST AT 5 MPH.
ADDITIONAL STRONG THUNDERSTORMS WERE DEVELOPING 8 MILES WEST OF
LAJITAS...AND MOVING EAST AT 5 MPH.

GUSTY WINDS TO 50 MPH...HAIL...HEAVY RAIN...AND DEADLY LIGHTNING ARE
POSSIBLE WITH THESE STORMS.
Special weather statement, Jun 2, 1:36 PM CST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
236 PM CDT TUE JUN 2 2009

TXZ075-082-022000-
PECOS-TERRELL-
236 PM CDT TUE JUN 2 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHERN TERRELL AND
SOUTHEAST PECOS COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED OVER SOUTHEAST PECOS COUNTY AT 235
PM CDT...MOVING EAST AT 5 MPH. ADDITIONAL STRONG THUNDERSTORMS WERE
DEVELOPING OVER NORTHERN TERRELL COUNTY...MOVING EAST AT 5 MPH.

GUSTY WINDS TO 50 MPH...HAIL...HEAVY RAIN...AND DEADLY LIGHTNING ARE
POSSIBLE WITH THESE STORMS.
Special weather statement, Jun 2, 1:50 PM CST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
250 PM CDT TUE JUN 2 2009

TXZ079>081-022030-
PRESIDIO VALLEY-BIG BEND AREA-MARFA PLATEAU-
250 PM CDT TUE JUN 2 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL AND SOUTHERN BREWSTER
AND SOUTHEASTERN PRESIDIO COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 25 MILES NORTH OF PERSIMMON GAP AT
249 PM CDT.  SEVERAL OTHER STRONG THUNDERSTORMS WERE DEVELOPING OVER
EAST CENTRAL PRESIDIO COUNTY AND CENTRAL AND SOUTHERN BREWSTER
COUNTIES.  ALL OF THESE STORMS WERE MOVING EAST AND NORTHEAST AT 5
TO 10 MPH.

GUSTY WINDS TO 50 MPH...HAIL...HEAVY RAIN...AND DEADLY LIGHTNING ARE
POSSIBLE WITH ALL OF THESE STORMS.
Special weather statement, Jun 2, 2:08 PM CST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
308 PM CDT TUE JUN 2 2009

TXZ075-082-022045-
PECOS-TERRELL-
308 PM CDT TUE JUN 2 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHWESTERN TERRELL AND SOUTH
CENTRAL PECOS COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED OVER WEST CENTRAL TERRELL COUNTY AT
307 PM CDT...MOVING EAST AT 5 MPH. ADDITIONAL STRONG THUNDERSTORMS
WERE RAPIDLY DEVELOPING OVER EASTERN BREWSTER COUNTY...MOVING EAST
AT 5 MPH.

GUSTY WINDS TO 50 MPH...HAIL...HEAVY RAIN...AND DEADLY LIGHTNING ARE
POSSIBLE WITH ALL OF THESE STORMS.

The radar

The Midland/Odessa radar (KMAF), 185 km away, was scanning. The volume nearest the first event began at 21:14 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Terrell

When
June 2, 3:15 PM CST to 3:16 PM CST
Where
Terrell County, 9.67 mi N of (P07)sanderson
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
30.290, -102.400

The wind gusts were estimated to be near 50 to 60 mph by law enforcement. No damage was reported.

Hail, Howard

When
June 2, 5:57 PM CST to 5:59 PM CST
Where
Howard County, 7 mi NE of (Bgs)big Spring Arpt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
32.372, -101.345

Thunderstorm Wind, Ector

When
June 2, 6:34 PM CST to 6:36 PM CST
Where
Ector County, 3.41 mi E of Gardendale
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
32.009, -102.363

The roof of a slightly modified mobile home was blown off by outflow winds well ahead of any significant convection. Rain was observed 25 minutes after the winds. The debris associated with the roof also caused some minor damage to adjacent homes.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 181428, 181427, 181430.